Family says Tamiflu may have caused their child's suicide

Thursday, February 01, 2018 12:13PM
A family says an extreme side effect of Tamiflu may have caused their son's suicide.


INDIANAPOLIS, Ind. - A family in Indiana believes an extreme side effect of Tamiflu caused their child to commit suicide.

They say 16-year-old Charlie Harp had never shown any signs of suicidal thoughts before.

RELATED: New study suggests flu may be spread just by breathing

The high school wrestler was diagnosed with the flu last Thursday. His aunt told WXIN that she called to check on him the next day, and when she didn't get a response, she came home to find him dead in the garage.

"Had I known this issue, I would've never given it to him," said Jackie Ray, Charlie's aunt and legal guardian.

RELATED: What to do when you catch the flu

The warning label on Tamiflu states that pediatric patients may be at an increased risk of confusion or abnormal behavior.

Doctors say medication may cause a different reaction in every person, but with a flu shot not as effective as in past years, there aren't many other treatments available.

"You don't have a lot of other options as far as treating the flu except for Tamiflu," said Dr. Jason Henney with St. Vincent's Hospital. Henney said he hasn't seen any patients with extreme Tamiflu side effects such as psychosis or acting delusional.

According to a GoFundMe page for Harp, his family plans to hold his funeral service on Thursday.

Click here for more stories about the flu.
Outbrain